The Efficacy of Q-Switched ND:YAG 1064 nm Laser in Recalcitrant Macular Amyloidosis: A Case Report

November 2016 | Volume 15 | Issue 11 | Case Reports | 1456 | Copyright © November 2016

Nevil Khurana MS and Christine Urman MD

Tufts Medical Center, Boston, MA

Abstract
Macular amyloidosis typically presents as small, dusky-brown or greyish pigmented macules, the result of altered keratin deposition. Treatment of these hyperpigmented regions with topical and systemic therapies remains challenging, however Q-Switched neodymi- um-doped yttrium aluminum garnet (ND:YAG) laser has proven to be an effective treatment modality to reduce hyperpigmentation. In this case report we investigated the ef cacy of Q-Switched Nd:YAG laser treatment on a 34-year old woman with recalcitrant macular amyloidosis who failed to respond to over-the-counter bleaching creams. The patient was treated with 7 treatment sessions of Q- Switched Nd:YAG laser at one month intervals. According to our photographic analysis and patient self-assessment, the patient ap- peared to improve with each treatment session. Post-recurrence of the lesion after reaction to Triluma ( uocoinolone actetonide 0.01%, hydroquinone 4%, tretinoin 0.05%), the patient has been continuing to respond well to a second round of treatment with Q-switched Nd:YAG laser at 1064 nm. J Drugs Dermatol. 2016;15(11):1456-1458.

INTRODUCTION

Macular amyloidosis, a subtype of primary cutaneous amyloidosis, most commonly presents as irregular, pigmented macules, which may or may not be pruritic. It is typically distributed in a symmetric fashion on the upper back, limbs, and occasionally the chest and buttocks, and may have a rippled appearance.1 Its etiology remains unknown and is most likely multifactorial, with genetics, sunlight, and friction playing a role.2 This disease is more prevalent in persons of South American, Asian, and Middle Eastern descent,1 with a female preponderance.3 While not being physically harmful, its presentation can often cause emotional distress, thus cosmetic reasons are the most frequent impetus for patients to seek treatment. Frustratingly, the hyperpigmentation associated with the disease remains dif cult to treat systemically or topically. Recently, laser treatment, including 1064 and 532 nm Q-Switched neodymium-doped yttrium aluminum garnet (Nd:YAG)4 as well as pulsed dye laser5 treatment have been utilized with good success. In this case report, we comment on the ef cacy of Q-switched ND:YAG laser at 1064 nm on a 34-year old woman presenting with recalcitrant macular amyloidosis.

CASE REPORT

A 34-year old Brazilian female with Fitzpatrick skin type IV pre- sented with signs of macular amyloidosis of one-year duration manifesting as a brown reticulated patch on her left neck, which according to the patient, was initially pruritic. Physical exam revealed an oval-shaped patch on the left neck with rippled hyperpigmentation. Some follicularly based pink papules also surrounded the lesion. Despite emotional distress regarding the appearance of the lesion, the patient was otherwise physically healthy. The patient had previously failed treatment with multiple over-the-counter bleaching agents, including hydroquinone. Laser treatment with ND:YAG laser at 1064 nm was determined to be the best course of treatment, along with clobetasol propionate 0.05% application for 3-5 days following the procedure. The patient was treated with Q-switched Nd:YAG laser at 1064 nm with a spot size of 3 mm at a uence of 6-7 J/cm2, at a frequency of 2 Hz, for 527-650 pulses. Total number of pulses decreased with each treatment session as the intensity of the hyperpigmentation decreased. The procedure was repeated at one month intervals for a total of 7 treatment sessions. The patient generally tolerated the procedure well, with some urticaria and occasional pinpoint bleeding noted post-treatment, for which Vaseline was applied, followed by application of clobetasol twice a day for 3-5 days. With each laser treatment there was significant improvement in the color of the treated spots according to our photographic analysis and patient self-assessment. By the end of the treatment period the patient was almost clear of all traces of hyperpigmentation. Triluma(fluocoinolone actetonide 0.01%, hydroquinone 4%, tretinoin 0.05%) was prescribed for maintenance to prevent recurrence. However, the patient developed a reaction to the cream manifested as pruritus and erythema, followed by recurrence of the original lesion. A second round of treatment was begun three months following the last laser treatment. In the second round of treatments,